Vidyya Medical News Service
*
Volume 6 Issue 118 Published - 14:00 UTC 08:00 EST 27-Apr-2004 Next Update - 14:00 UTC 08:00 EST 28-Apr-2004
little clear gif used for spacer
 
 

Information for patients: Frequently asked questions about medicines

How do I know if I am taking the right medication for my seizures?

The choice of antiepileptic medication is based on your seizure type, the pattern on your EEG, how well the medicine controls your seizures, and how you tolerate the medication. Some types of epilepsy respond better to certain medications than others. Seizure patterns can change and medication may need to be altered. Choosing the appropriate medication depends on many factors. An antiepileptic drug (AED) may work well for one person, and not for another. You and your doctor can work together to find the best medication for you.

I've read about some new medications. Should I try one of those?

That depends on how well your seizures are controlled and how you feel on your current medicine. If you want better seizure control than you now have, or feel you are having unpleasant side effects from the medication, talk to your physician about other options. Sometimes, there is no perfect solution and you will have to choose between some side effects and total seizure control, or no side effects and some seizures. Only you, with your doctor's advice, can decide what is the best choice for you.

Some of the newer medications seem to control seizures well with minimal side effects. Again, if you are not happy with your current situation, it makes sense to talk to your doctor about trying something else. However, changing medication may put you at risk for break-through seizures and require some temporary limitations in lifestyle (not driving a car, for instance) until the effects of the medication are clear. Again, you will need to weigh the benefits versus possible risk and inconvenience.

I tried three different medications before I found one that controlled my seizures. Why didn't my doctor try that one first?

There is no magic way to know which medication will work for a specific person. Although it is often frustrating to be switched from one medication to another, it is a good medical decision to keep trying to find a drug that best controls seizures with the least side effects. Keep in close contact with your nurse and doctor to be sure they understand your response to medication.

How do I know if I'm having side effects?

That's a good question. All medications can cause side effects. However, most people tolerate their medications very well. The best way to tell if you are having side effects is to keep track of any symptoms you feel when you first take a medication or when the dose has changed. Some side effects of seizure medication are related to how much you are taking. If you are taking more medication than you can tolerate, you may feel groggy, or dizzy or sick to your stomach. You may have poor balance or see double at times. The dose at which these symptoms occur varies and some people can tolerate a much higher dose than others.

What other kinds of side effects might I have?

In addition to side effects caused by the dose of medication, there may be symptoms that occur in some, but not all, people who take the drug. This is called an idiosyncratic side effect. Some people notice weight gain, unrelated to calories eaten, on certain seizure medications. Valproate (Depakote) may be the most common drug to have this side effect, but it has been noted with carbamazepine (Tegretol, Carbatrol) and gabapentin (Neurontin) as well. Felbamate (Felbatol), topiramate (Topamax), and zonisamide (Zonegran) can cause weight loss.

Phenytoin (Dilantin) may cause undesirable cosmetic side effects, such as excessive hair growth (including facial hair) and coarsening of the features. Again, this does not happen to everyone, and is more likely to occur after prolonged use.

Mood changes seem to be more common with phenobarbital (Luminal) or primidone (Mysoline), but any seizure medication can make some people feel depressed or irritable. Obviously, these symptoms may be caused by something other than epilepsy medicine, such as illness or stress. Give your doctor as much information as possible to help determine the underlying cause.

Your ability to think clearly or to concentrate can be affected by several epilepsy medicines, including phenytoin (Dilantin), carbamazepine (Tegretol, Carbatrol), topiramate (Topamax), phenobarbital (Luminal), and primidone (Mysoline).

Some drugs may cause bone loss and increase the risk for osteoporosis. It is important to make certain that you are receiving adequate calcium (For women, 1200 mg/day if menstruating and 1500 mg/day if post-menopausal) when taking these medications.

In women, other antiepilepsy drugs are associated with changes in the menstrual cycle. If you notice a change in the length or regularity of your periods, let your health care provider know.

There are some rare, dangerous side effects (including liver failure and blood disorders) that may initially show up only in a blood test. This is one reason why your doctor may order more frequent lab work when you first start a new medication. Most of these serious side effects show up in the first few months of taking a medicine, are not dose-related and are unlikely to occur later.

What does it mean when my doctor orders a "blood level" on my seizure medication?

When you take a medication for epilepsy, only a portion of it enters your bloodstream and goes to the brain cells for seizure control. Some of it is metabolized (processed) in the liver into a substance that is not effective against seizures; some of it may be eliminated from the body by the kidneys or the intestine. The amount in the bloodstream, the "blood level," is measured by a laboratory test to determine how much medication is available to control seizures. This gives your doctor a practical range to make judgments about your medication dose. This information, together with information you share about seizure control and possible side effects, helps determine how much medicine you should be taking.



© Vidyya.
 
 

  More Today in Vidyya